Heavy Rain, New Castle
- When
- September 19, 9:23 AM EST
- Where
- New Castle County, 1.06 mi W of Brandywine Spgs
- Reported by
- Mesonet
- Coordinates
- 39.730, -75.650
Just over 2 inches of rain was measured.
The remnants of tropical storm Julia and a frontal boundary interacted leading to several rounds of rainfall over the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The remnants of tropical storm Julia and a frontal boundary interacted leading to several rounds of rainfall over the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 19, 8:19 AM EST, 1 hour 4 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
919 AM EDT MON SEP 19 2016
.SYNOPSIS...
A cold front slowly works its way into the region today, and then
across the region tonight through Tuesday. Low pressure off the
Mid-Atlantic coast will drift to the north through the mid-week
period before finally moving out to sea late in the week.
Meanwhile, high pressure will build into the Northeast for the
middle to the end of the week. A cold front will pass through the
region next weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With the 9:30 am update we adjusted pops based on radar trends and
lowered temperatures a few degrees across most of the region based
on clouds and rainfall for the remainder of the day. Ideas in previous
discussion look on track.
Much needed rainfall today into tonight for the region. Some
locations in Berks, Northampton and Carbon counties already picked
up 1.5-2.5 inches of rain early this morning.
An upper-level trough will gradually arrive into our area later
today, however it is forecast to weaken some especially on its
northern extent. A stronger short wave diving across the Tennessee
Valley is forecast to maintain this trough better down to our
south. At the surface, a cold front will slowly move into our area
today. There is plenty of short wave energy moving across the
area, however this becomes elongated and more channelized as time
wears on.
The synoptic lift will continue to team up with tropical moisture
streaming northward, some of which looks to be from the remnants
of tropical cyclone Julia. A plume of PW in the 2.00-2.25 inch
range is forecast to overspread our area today, especially from
the I-95 corridor on south and eastward. As of 10z, an area of
convergence continues to settle gradually eastward. This appears
to be enhanced some by a convectively generated outflow with
renewed development on the north/west side, which is nearing
I-95. Moderate to heavy showers with some thunder continue along
and west of this, with additional development tracking north-
northeastward from Delmarva.
Where the convergence area becomes more focused will be where the
higher rainfall amounts occur. The forecast soundings show high
freezing levels, owing to a relatively deep warm cloud layer. This
in combination of increasing moisture content air will result in
locally heavy rain at times. There is enough instability to
produce some thunderstorms. Where stronger convective elements
organize and track over will produce heavier rain. Given how dry
it has been and that any flash flood threat looks localized,
mainly poor drainage flooding is the main hazard and therefore no
watches are being issued. The exception is if enough heavier
convection can train over a certain area for awhile. A heavy rain
mention is included in the forecast.
Given the abundance of clouds and showers today, temperatures should
be held down a bit. As a result, we used mostly a MOS and continuity
blend for the high temperatures. The POPs were adjusted a bit based
on radar/HRRR trends.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
The upper-level trough is forecast to weaken some more tonight
across our area as the earlier mentioned stronger short wave
tracks well to our south. It is here where the trough may close
off later tonight. As this all occurs, a surface frontal boundary
will slowly be working across our area. This feature should weaken
some as well as forcing generally moves away. While short wave
energy still moves across parts of the area, this is forecast to
be more channelized and therefore less focused lift should occur.
As a result, showers should be on the decrease through the night
from west to east. We held the highest POPs in the evening mainly
across the eastern areas.
While some clearing may try and take place especially across the
western areas, plenty of moisture left over in the lower levels
especially should result in some low clouds remaining or
redeveloping. Low temperature were a blend of continuity and MOS.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Cold front continues to push through the region early in the long
term period, then a period of uncertainty on tap as the low
pressure meanders off the Mid-Atlantic coast. High pressure builds
into Northeast for much of the long term period, followed by a
cold front next weekend.
Latest models have continued with a slower track of a cold front
as it pushes through the region this week. Appears as if precip
will now longer through Tuesday morning, mainly for eastern zones,
before finally tapering off as the cold front moves offshore
Tuesday afternoon. Meanwhile, the remnant low of what was once
Tropical Depression Julia continues to meander off the Mid-
Atlantic coast, drifting to the north during the middle of the
upcoming week. This low may interact with the departing cold
front, allowing tropical moisture to feed into the region,
allowing for continued periods of moderate to locally heavy rain.
The questions for the mid-week period is how far north will this
low drift, and where will it eventually set up? While high
pressure builds in from the north and keep the northern two-thirds
of the CWA dry, appears as if the forecast for the southern third
of the CWA will be questionable, as precip from the remnant low
could linger across E MD, DE, and possibly into extreme S NJ. For
now, will keep PoPs capped at chance for those areas through
Tuesday night, and then will carry a dry forecast for Wednesday
and Thursday as the high builds south and east. This high should
push that remnant low far enough south to keep precip out of the
local CWA during this time, but that low will continue to linger
off the Southeast and Mid-Atlantic coasts into the end of the
week.
High pressure will be over the Great Lakes on Tuesday before
tracking east into central NY/PA on Wednesday before finally
moving offshore on Thursday. A relatively hot and humid airmass
continues over the region for this week.
Temps during this time: The warmest temps on Tuesday will be
across the Lehigh Valley, where highs will be in the low to mid
80s. Across southern NJ, DE, and into E MD, clouds and lingering
precip will keep temps generally in the 70s. Also, temps will be
cooler in the Pocono Mountains, topping off in the 70s. For
Wednesday and Thursday, highs will top off in the low to mid 80s
across much of the region, again, with slightly cooler temps along
the coasts.
Temps look to remain in the 80s through the end of the week, and
then possible changes on tap during the weekend.
With the high now offshore late in the new week, the
aforementioned remnant low will track to the north, possibly
bringing some precip to extreme southern portions of the CWA once
again. Confidence is too low to warrant mentioning PoPs for those
areas, but it will be something to keep an eye on going through
the week.
Meanwhile, a cold front approaches from the north this weekend,
and looks to pass through the region sometime Saturday/Saturday
night. based on latest guidance, could see a 10-15 degree swing in
high temps from Friday/Saturday to Sunday as a more seasonal
airmass builds south. Both the GFS and the ECMWF has little QPF
with the passage of the front, so will keep PoPs capped at slight
chance for now.
One thing to keep in mind is that average temps will fall off
relatively quickly this time of year. The average high for PHL on
9/21 (Tuesday, in this case) is 76.5 F, while the average high for
PHL on 9/25 (next Sunday) is 74.5 F.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...VFR/MVFR ceilings lowering to MVFR/IFR this morning.
Confidence on the timing of this lowering especially to IFR is
below average. Widespread showers through the morning hours, and
isolated to perhaps scattered thunderstorms are expected through
the day. Downpours will result in IFR/LIFR visibilities at times.
There is a chance that low ceilings improve to VFR for a time
later this afternoon, however this is less certain at this time.
South to southeast winds around 5 knots, becoming light and
variable to locally east-northeast through the afternoon.
Tonight...Mainly MVFR or IFR ceilings. Some showers and perhaps a
thunderstorm, especially in the evening. VFR to MVFR visibility,
however this will lower during any heavier showers. Winds mainly
light and variable.
OUTLOOK...
Tuesday: MVFR or IFR possible in -SHRA at KACY, KMIV, and KILG.
VFR elsewhere.
Wednesday through Friday: VFR. Any wind gusts will be under 15
knots.
&&
.MARINE...
The winds and seas are expected to remain below Small Craft Advisory
criteria today and tonight. A slow moving cold front will arrive
today which will help focus showers and some thunderstorms,
especially a little later this morning. A southerly wind may tend to
become variable into tonight as the wind field weakens more with the
incoming frontal boundary.
OUTLOOK...
Winds and seas should remain below SCA criteria through the
outlook period. Question will be how the remnant low of what was
TD Julia impacts the waters, as swells associated with it could
drift to the north. Possible for 5 foot seas over southern ocean
waters late in the outlook period.
RIP CURRENTS...
There is a moderate risk for the formation of dangerous rip
currents today due to an onshore flow and long period swells near
3 feet.
Currently expecting a low risk for the formation of dangerous rip
currents on Tuesday, but that could become a moderate risk if
winds are stronger, and the cold front is slower to depart than
expected.
&&
.CLIMATE...
Much needed rain expected for many areas Monday as a cold front
slowly moves through. If it is widespread that will certainly
help even more. Below is a list of the precipitation departures
for this year (through September 18th).
*The only site to have a positive departure for the year so far is
Atlantic City.
2016 Precipitation Departure
Location (from normal through Sept. 18th)
-------- --------------------------------
Philadelphia, PA 4.90 inches below
Wilmington, DE 1.72 inches below
Allentown, PA 5.69 inches below
Reading, PA 6.64 inches below
Trenton, NJ 8.14 inches below
Mount Pocono, PA 4.19 inches below
Georgetown, DE 2.07 inches below
*Atlantic City, NJ 2.58 inches above*
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Gorse/MPS
Near Term...Gaines/Gorse
Short Term...Gorse
Long Term...MPS
Aviation...Gorse/MPS
Marine...Gorse/MPS
Climate...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 327 AM EDT MON SEP 19 2016 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-201000- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 327 AM EDT MON SEP 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS THE POTENTIAL FOR HEAVY RAIN LEADING TO FLOODING... PRIMARILY IN URBAN AND POOR DRAINAGE AREAS TODAY AND INTO TONIGHT. THERE IS SOME UNCERTAINTY WITH REGARD TO THE TIMING AND LOCATION OF THE HEAVIEST RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DEZ004-NJZ014-024>026-201000- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 327 AM EDT MON SEP 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THERE IS THE POTENTIAL FOR HEAVY RAIN LEADING TO FLOODING... PRIMARILY IN URBAN AND POOR DRAINAGE AREAS TODAY AND INTO TONIGHT. THERE IS SOME UNCERTAINTY WITH REGARD TO THE TIMING AND LOCATION OF THE HEAVIEST RAINFALL. THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ430-431-450>455-201000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 327 AM EDT MON SEP 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MPS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
607 AM EDT MON SEP 19 2016
DEZ001>003-MDZ012-015-019-020-NJZ021-191045-
KENT-INLAND SUSSEX-NEW CASTLE-CAROLINE-TALBOT-KENT-QUEEN
ANNE'S-CUMBERLAND-
607 AM EDT MON SEP 19 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN NEW CASTLE...
KENT...WEST CENTRAL SUSSEX...NORTHERN KENT...NORTHEASTERN TALBOT...
QUEEN ANNE'S...CAROLINE AND SOUTHWESTERN CUMBERLAND COUNTIES...
AT 607 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER RIDGELY...OR
12 MILES SOUTHEAST OF CENTERVILLE...MOVING NORTH AT 25 MPH.
WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DOVER...EASTON...CENTERVILLE...SMYRNA...CHESTERTOWN...DENTON...
CENTREVILLE...HARRINGTON...CAMDEN...CLAYTON...GREENSBORO...OAKLAND...
RIDGELY...CHESWOLD...CHURCH HILL...PRESTON...MILLINGTON...
SUDLERSVILLE...GOLDSBORO AND QUEEN ANNE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3934 7610 3929 7543 3925 7540 3927 7522
3924 7540 3921 7540 3915 7541 3908 7540
3870 7577 3874 7612
TIME...MOT...LOC 1007Z 193DEG 22KT 3891 7589
MPSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
736 AM EDT MON SEP 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 AM HEAVY RAIN READING REGIONAL AIRPOR 40.38N 75.97W
09/19/2016 M2.28 INCH BERKS PA ASOS
&&
EVENT NUMBER PHI1601803
FRANCKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
801 AM EDT MON SEP 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 AM HEAVY RAIN READING REGIONAL AIRPOR 40.38N 75.97W
09/19/2016 M2.28 INCH BERKS PA ASOS
0700 AM HEAVY RAIN 4 W SAYLORSBURG 40.89N 75.40W
09/19/2016 M2.05 INCH MONROE PA COCORAHS
24 HOUR RAINFALL.
0700 AM HEAVY RAIN 1 NNW HAMBURG 40.57N 75.99W
09/19/2016 M3.17 INCH BERKS PA COCORAHS
24 HOUR RAINFALL.
0700 AM HEAVY RAIN 2 SW MOHRSVILLE 40.45N 76.01W
09/19/2016 M3.26 INCH BERKS PA COCORAHS
24 HOUR RAINFALL.
0716 AM HEAVY RAIN 1 SW JUMPTOWN 38.95N 75.93W
09/19/2016 M2.71 INCH CAROLINE MD MESONET
0753 AM HEAVY RAIN 2 NW JUMPTOWN 38.98N 75.95W
09/19/2016 M2.36 INCH QUEEN ANNE'S MD MESONET
&&
EVENT NUMBER PHI1601803 PHI1601806 PHI1601807 PHI1601808 PHI1601809
PHI1601811
FRANCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
856 AM EDT MON SEP 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM FLOOD WILLIAMSTOWN 39.69N 74.98W
09/19/2016 GLOUCESTER NJ CO-OP OBSERVER
WATER DEPTH UP TO 2 FEET DEEP ON SOME ROADS.
&&
EVENT NUMBER PHI1601812
FRANCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
911 AM EDT MON SEP 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM HEAVY RAIN 7 E ROSENHAYN 39.48N 75.01W
09/19/2016 M2.27 INCH CUMBERLAND NJ MESONET
&&
EVENT NUMBER PHI1601815
FRANCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
934 AM EDT MON SEP 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM HEAVY RAIN EXTON 40.03N 75.63W
09/19/2016 M2.02 INCH CHESTER PA TRAINED SPOTTER
&&
EVENT NUMBER PHI1601816
FRANCKThe national radar mosaic for the moment the first event began.
32 heavy rain. Local standard time, as filed.
Just over 2 inches of rain was measured.
Just over 2 inches of rain was measured.
Just over 2 inches of rain was measured.
Just over 2 inches of rain fell.
Just over 2 inches of rain fell.
Just under 3 inches of rain fell.
Two a two thirds inches of rain fell.
Two and a half inches of rain fell.
Just under 4 inches of rain fell.
Just over 5 inches of rain fell with 3 inches in 90 minutes.
Three and a half inches of rain fell.
Three a third inches of rain fell.
Just over 3 inches of rain fell.
Just over 3 inches of rain fell.
Just under 4 inches of rain fell.
Three and a half inches of rain fell.
Three inches of rain in 24 hours.
Three inches of rain fell in 12 hours.
Three and two thirds inches of rain fell in 12 hours.
Two and three quarters inches of rain fell.
Just under 4 inches of rain fell in 24 hours.
Just over 4 inches of rain fell in 24 hours.
Three and a half inches of rain fell in 24 hours.
Three and a half inches of rain fell in 24 hours.
Three and a third inches of rain fell in 24 hours.
Just over 3 inches of rain fell in 24 hours.
Just over 3 inches of rain fell in 24 hours.
Just over 3 inches of rain fell in 24 hours.
Just over 4 inches of rain fell.
Just over 4 inches of rain fell.
Three and three quarters inches of rain fell in 24 hours.
Three and a third inches of rain fell in 24 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2016Every state in 2016This day in weather historyWarnings in Delaware, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652627, 652629, 652630, 652632, 652633, 652635, 652637, 652638, 652639, 652640, 652642, 652643, 652644, 652645, 652646, 652648, 652649, 652651, 652652, 652653, 652654, 652655, 652656, 652657, 652658, 652660, 652661, 652662, 652664, 652665, 652667, 652668.